Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Albuquerque, NM

May 26, 2003Bernalillo County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 26, 2003, 6:14 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 6:14 PM MDT (00:14 UTC)
Expired
May 26, 2003, 6:45 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Bernalillo County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 22 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 270014
SVRABQ
NMC001-043-270045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
614 PM MDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF RIO RANCHO...OR ABOUT 8 MILES
  NORTHWEST OF BERNALILLO...MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE CORRALES...LOS RANCHOS DE
  ALBUQUERQUE...NORTH VALLEY AND PARADISE HILLS

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3543 10653 3549 10674 3513 10692 3505 10666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:56 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 26, 2:56 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT MON MAY 26 2003

RIDGE ALOFT TO REMAIN IN PLACE NEXT SEVEN DAYS WITH BACK DOOR COLD
FRONTS INTRUDING THE NORTHEAST WED AFTN AND THE ENTIRE EAST LATE FRI
THRU SAT. OROGRAPHIC FACTORS WILL INDUCE LATE MORNING THRU EVE TSTMS
OVER LARGE MTN RANGES THIS EVE THROUGH DAY 7...BUT COVERAGE OVER LWR
ELEVS WILL DEPEND ON STRENGTH AND DIRECTION OF UPR LVL FLOW. THE
ENTIRE STATE HAS A CHANCE FOR TSTMS WED. DITTO FRI AND SAT...EXCEPT
FOR NMZ001 WHERE SHIELDING BY TOPOGRAPHY WILL LIMIT MOISTURE AND
FORCING FOR VERTICAL MOTION. FRI NIGHT/S COLD FRONT WILL BE THE
STRONGER OF THE TWO AND MAY INDUCE SIGNIFICANT EAST WINDS BY EARLY
SAT MORNING. SO FAR...THE GRIDS ONLY CONTAIN WEAK EASTERLIES SAT AM
FOR EAST WIND PRONE PORTIONS OF THE RIO GRANDE VALLEY...BECAUSE
MODELS AREN/T IN GOOD AGREEMENT ON THE STRENGTH OF THE COOL PUSH. DLC

PRELIMINARY NUMBERS...

FARMINGTON................ 055/090 055/092 056 44000
GALLUP.................... 044/088 044/084 046 44111
GRANTS.................... 046/085 046/084 047 44111
GLENWOOD.................. 049/093 050/094 052 44011
CHAMA..................... 040/076 040/076 040 44222
LOS ALAMOS................ 051/075 050/074 051 44211
RED RIVER................. 037/070 038/069 037 44322
TAOS...................... 047/076 047/077 047 44322
SANTA FE.................. 050/077 049/076 050 44222
SANTA FE AIRPORT.......... 052/080 051/079 051 44222
ESPANOLA.................. 048/084 048/084 048 44211
ALBUQUERQUE HEIGHTS....... 060/085 059/084 060 44211
ALBUQUERQUE VALLEY........ 056/088 055/087 056 44111
ALBUQUERQUE FOOTHILLS..... 057/080 056/079 057 44211
ALBUQUERQUE WEST MESA..... 059/086 058/085 059 44111
SOCORRO................... 056/090 055/091 056 44111
SANDIAPARK/CEDAR CREST... 051/074 050/073 050 44211
MORIARTY/ESTANCIA......... 044/076 044/079 046 44222
CARRIZOZO................. 057/084 056/089 055 44111
RUIDOSO................... 050/072 049/078 046 44122
RATON..................... 047/075 048/074 044 44322
LAS VEGAS................. 045/072 045/075 049 44322
ROY....................... 050/074 050/075 050 44221
CLAYTON................... 053/078 055/077 052 44221
SANTA ROSA................ 054/075 054/079 055 44200
TUCUMCARI................. 058/077 058/081 057 44200
FORT SUMNER............... 055/076 055/081 057 44100
CLOVIS.................... 054/077 055/084 060 44100
PORTALES.................. 054/078 055/084 060 44100
ROSWELL................... 057/081 058/086 062 44100

.ABQ...NONE.
Hazardous weather outlook, May 26, 10:00 AM MDT, 8 hours 14 minutes before
NMZ001>021-026-271200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT MON MAY 26 2003

UPDATED LOCATION OF POTENTIAL SPOTTER ACTIVATION

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN NEW MEXICO. PLENTY OF LOW LEVEL
MOISTURE COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND
GUSTS OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN
FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY
ARROYOS AND WASHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING BETWEEN
200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE WEATHER
INCLUDES AREAS NORTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25.
HOWEVER...ALL OF THE EASTERN PLAINS AREAS COULD SEE ISOLATED SEVERE
THUNDERSTORM ACTIVITY.

DLC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:51 PM MDTSevere Thunderstorm WarningABQSandoval39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.